Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 209, NWS Jackson, MS

June 1, 2018Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 1, 2018, 4:51 PM CDT for Grenada County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 4:51 PM CDT (21:51 UTC)
Expired
Jun 1, 2018, 5:25 PM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grenada County, MS

The radar

The Columbus AFB radar (KGWX), 156 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2112 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS54 KJAN 012151
SVRJAN
MSC043-012245-
/O.NEW.KJAN.SV.W.0209.180601T2151Z-180601T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
451 PM CDT FRI JUN 1 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Grenada County in north central Mississippi...

* Until 545 PM CDT.

* At 450 PM CDT, a severe thunderstorm was located over Paynes, or 8
  miles south of Charleston, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Holcomb around 525 PM CDT.
  Leflore around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3383 8992 3368 8990 3368 9012 3367 9013
      3368 9014 3381 9014 3381 8998 3382 8997
      3382 8993
TIME...MOT...LOC 2150Z 015DEG 12KT 3389 9004 

HAIL...1.00IN
WIND...60MPH
 
$$

NF
2 follow-up statements
172 
WWUS54 KJAN 012208
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
508 PM CDT FRI JUN 1 2018

MSC043-012245-
/O.CON.KJAN.SV.W.0209.000000T0000Z-180601T2245Z/
Grenada MS-
508 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN GRENADA COUNTY...

At 507 PM CDT, a severe thunderstorm was located near Paynes, or 10
miles south of Charleston, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Leflore and Holcomb around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3383 8992 3368 8990 3368 9012 3367 9013
      3368 9014 3381 9014 3381 8998 3382 8997
      3382 8993
TIME...MOT...LOC 2207Z 003DEG 8KT 3386 9003 

HAIL...1.00IN
WIND...60MPH
 
$$

NF
823 
WWUS54 KJAN 012225
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
525 PM CDT FRI JUN 1 2018

MSC043-012235-
/O.CAN.KJAN.SV.W.0209.000000T0000Z-180601T2245Z/
Grenada MS-
525 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRENADA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3383 8992 3368 8990 3368 9012 3367 9013
      3368 9014 3381 9014 3381 8998 3382 8997
      3382 8993
TIME...MOT...LOC 2223Z 015DEG 12KT 3380 9005 

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:20 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 1, 3:20 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
320 PM CDT Fri Jun 1 2018

.DISCUSSION...

Tonight and Saturday:

The overall upper air pattern has a shortwave trough crossing our
northeast CWA while a hot ridge sits off to our southwest. The
trough has triggered some convection in northern MS today. As the
cluster of storms moves east-southeast this afternoon/evening, we
may see a severe storm or two clip our northeastern CWA (the Golden
Triangle area). The 0-3 km shear vectors are oriented to the east
over east MS today so the strongest storms will move in that
direction or else expect them to be cold-pool driven and not as
strong. Meanwhile, some isolated seabreeze showers have formed in
our far southern counties this afternoon. Most of today's convection
will die off this evening, however the latest CAMs are showing some
showers lingering overnight along a leftover boundary in eastern MS.
Overnight lows will sink only to the low to mid 70s tonight. With
PWs above 1.5 inches, that will leave us feeling very humid and
sticky.

Saturday's weather will be dominated by the ridge as the trough
pushes to the east. Temps will rise into the low to mid 90s and with
dewpoints only mixing out to the low 70s that will leave heat
indices approaching 100 to 105 in the afternoon. A limited risk for
heat thus remains in the HWO. Some diurnal convection on the fringe
of the exiting trough may affect eastern MS tomorrow afternoon.
Those lucky enough to receive some rain tomorrow will see temps and
heat indices fall accordingly then. /10/

.Saturday night through Thursday: The primary focus will be for an
MCS along a cold front for Saturday night, also the dewpoint relief
that will come with the front for cooler temps at night. There may
be some severe storm potential for Tuesday and Wednesday with
several disturbances in northwest flow.

We will start with a strong mid to upper ridging over the region
which will extend in from the Southern Plains. A narrow upper trough
will ride on the northern periphery of the ridge which will be
associated with an approaching cold front. The cold front will
provide some relief to the recent heat for Saturday night into
Sunday. Models continue to show that an MCS will track from the
northwest across the region for Saturday night into early Sunday.
All the CAM guidance seem to track it pretty well as it comes toward
our northwest CWA with some good wind potential. The 0-6 km winds
will average 25 to near 30 knots and upper 20s to lower 30s vertical
totals. This will bring a risk of damaging winds of 60 mph and
quarter sized hail. The MCS is expected to gradually weaken as it
tracks across the forecast area on Saturday night. Rain chances will
continue along and ahead of the front during the day on Sunday and
will end by Sunday evening. The front will take an exit out of the
Pine Belt area by Sunday evening. We will get some relief across the
region as the muggy 70s dewpoints will be replaced by upper 50s to
lower 60s by late Sunday evening area wide. Northwest flow aloft
will continue through Wednesday. which will help to build an
amplified Ridge/Trough pattern over the CONUS. Expect dry conditions
Sunday evening through Monday evening. A series of shortwaves will
cross the region in northwest flow with some model differences on
intensity and timing issues. These disturbances will trigger some
convection on Tuesday and Wednesday. Will have to monitor future
model runs for any MCSs that may come across the region for any
severe potential in northwest flow with mid to upper 20s vertical
totals. Thursday looks dry as mid to upper ridging expands across
the region from the west.

Daily highs will be mainly in the 80s before rising to the lower 90s
on Thursday. Nightly lows after a muggy Saturday night in the 70s
will be in the 60s for Monday through Thursday. Lows for Friday will
be in the upper 60s to lower 70s./17/

&&

.AVIATION...
18Z TAF discussion:
Scattered showers/storms are possible this afternoon at most
sites, with GTR/MEI/HBG the ones with the greatest potential. The
other sites around the area will see more isolated convection.
While the diurnal convection is expected to die off around sunset,
some scattered showers could hold on through the overnight hours,
most likely at MEI. Ceilings should remain VFR through the day
with the exception of any scattered shower/storm over a site.
Ceilings at JAN/HKS/HBG may drop down to MVFR category after 09Z
tomorrow while patchy fog develops at GTR/MEI/HBG around the same
time. Winds will be out of the southwest between 5-11 kts
throughout the period. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  92  74  90 /  14  19  23  22
Meridian      72  92  73  91 /  26  44  25  27
Vicksburg     73  93  74  90 /  10  11  18  17
Hattiesburg   71  92  73  93 /  20  30  21  52
Natchez       73  92  74  90 /  10   7  11  30
Greenville    75  94  71  87 /  15   9  42   7
Greenwood     73  92  71  87 /  19  16  47  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

10/17
Hazardous weather outlook, Jun 1, 2:58 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
258 PM CDT Fri Jun 1 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
022000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
258 PM CDT Fri Jun 1 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Saturday

The combination of warm temperatures in the low to mid 90s with
high humidity will lead to peak heat indices approaching 105F
again Saturday. This will result in increased heat stress. Those
who will be spending extended amounts of time outdoors are
encouraged to stay hydrated, avoid strenuous activities, and take
frequent breaks.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

Severe storms capable of damaging winds up to 60 mph and hail up
to the size of quarters are possible Saturday night along and north
of Highway 84. Isolated severe storms are possible south of
Highway 84.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
night.

10

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:05 PM CDTSpecial Weather StatementJANCoahoma25 min
Jun 1, 6:25 PM CDTSpecial Weather StatementJANBolivar35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.